2
$\begingroup$

(I'm from the UK so I'll be using mmol/L as units and taking <4.0 as hypoglycaemia.)

I remember being told that I should consume a small amount of sugar or reduce insulin dose sightly to increase blood sugar before any considerable physical activity. Only over the last year or 2 have I had to use this strategy regularly since starting at a gym. I remember being told that it was recommended to be >8.0 before exercise but in my own experience >10.0 is required to avoid hypoglycaemia after exercise. I'm simply asking why this is necessary. If my body does not produce insulin, how does the introduction of physical activity cause my blood sugar to drop? Are my cells absorbing the glucose without insulin? If not where is the glucose going?

$\endgroup$

2 Answers 2

1
$\begingroup$

While doing physical activity you are using your skeletal muscles. When the skeletal muscles are active i.e. contracting and relaxing during exercise, especially moderate or severe exercise, they (skeletal muscle cells) can take up glucose present in the blood, in the absence of insulin which will be used as a source of energy for the contractile process. Thus there could be decrease in Blood sugar levels(BSL), i.e. hypoglycemia especially if you are taking insulin or any other tablets to maintain your BSL as you a diabetic. The dosage of these medicines/tablets is determined by assuming that you will be doing routine day to day activities.Any increase in quantum of physical activity such as exercise will result in hypoglycemia i.e. decreased blood sugar level during or after moderate/severe exercise.


Ref. Guyton, Textbook of Physiology.

$\endgroup$
-1
$\begingroup$

Glucose is the primary fuel of cells. If you're diabetic and under medication, the doses you receive are calibrated for normal physical activity. If in case you engage in any unusually excessive physical activity, your blood glucose will fall due to two reasons:

  1. The unusual physical activity
  2. The diabetic drugs you're on

This combo of glucose-level-reducing factors may cause your blood sugar to fall to dangerous levels. In essence the drug dose is too high (relatively) for that particular time you're engaged in unusually strenous physical activity.

In a nondiabetic the glucose level is kept at normal levels by controlling the level of insulin in the body + nondiabetic people's cells are responsive to insulin.

Last I checked, diabetic drugs are intentionally called hypoglycemic agents so that prescribers and patients are aware of the danger.

$\endgroup$

You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .